Alert archive / Texas / Gale Watches in 2021

Gale Watch 1, NWS Brownsville, TX

January 9, 2021

NWS Brownsville, TX issued this gale watch at Jan 9, 2021, 11:02 AM CST. It took effect at Jan 10, 2021, 5:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 11:02 AM CST (17:02 UTC)
In effect from
Jan 10, 2021, 5:00 PM CST
Expired
Jan 10, 2021, 4:20 AM CST
In force
Issued by
NWS Brownsville, TX

The text

As transmitted.

679 
WHUS74 KBRO 091702
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
1102 AM CST Sat Jan 9 2021

GMZ150-155-170-175-100115-
/O.NEW.KBRO.SC.Y.0002.210110T0600Z-210110T2300Z/
/O.NEW.KBRO.GL.A.0001.210110T2300Z-210111T1200Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
1102 AM CST Sat Jan 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
CST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 35 kt and seas 5 to 8 feet expected. For 
  the Gale Watch, northwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 7 to 10 feet possible.

* WHERE...Coastal waters from Port Mansfield to the Rio Grande 
  out 20 nm, Coastal waters from Baffin Bay to Port Mansfield 
  out 20 nm, Waters from Port Mansfield to the Rio Grande 
  extending from 20 to 60 nm and Waters from Baffin Bay to Port 
  Mansfield extending from 20 to 60 nm.

* WHEN...For the Small Craft Advisory, from midnight tonight to 
  5 PM CST Sunday. For the Gale Watch, from Sunday afternoon 
  through late Sunday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
3 follow-up statements
213 
WHUS74 KBRO 092143
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
343 PM CST Sat Jan 9 2021

GMZ150-155-170-175-100500-
/O.CON.KBRO.SC.Y.0002.210110T0600Z-210110T2300Z/
/O.CON.KBRO.GL.A.0001.210110T2300Z-210111T1200Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
343 PM CST Sat Jan 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 5 PM CST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 35 kt and seas 5 to 8 feet expected. For 
  the Gale Watch, northwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 7 to 10 feet possible.

* WHERE...Waters from Port Mansfield to the Rio Grande extending 
  from 20 to 60 nm, Coastal waters from Baffin Bay to Port 
  Mansfield out 20 nm, Waters from Baffin Bay to Port Mansfield 
  extending from 20 to 60 nm and Coastal waters from Port 
  Mansfield to the Rio Grande out 20 nm.

* WHEN...For the Small Craft Advisory, from midnight tonight to 
  5 PM CST Sunday. For the Gale Watch, from Sunday afternoon 
  through late Sunday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
281 
WHUS74 KBRO 100336
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
936 PM CST Sat Jan 9 2021

GMZ150-155-170-175-101130-
/O.CON.KBRO.SC.Y.0002.210110T0600Z-210110T2300Z/
/O.CON.KBRO.GL.A.0001.210110T2300Z-210111T1200Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
936 PM CST Sat Jan 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 25 
  kt with gusts up to 35 kt and seas 5 to 8 feet expected. For 
  the Gale Watch, northwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 7 to 10 feet possible.

* WHERE...Waters from Port Mansfield to the Rio Grande extending 
  from 20 to 60 nm, Coastal waters from Baffin Bay to Port 
  Mansfield out 20 nm, Waters from Baffin Bay to Port Mansfield 
  extending from 20 to 60 nm and Coastal waters from Port 
  Mansfield to the Rio Grande out 20 nm.

* WHEN...For the Small Craft Advisory, until 5 PM CST Sunday. 
  For the Gale Watch, from Sunday afternoon through late Sunday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
122 
WHUS74 KBRO 101020
MWWBRO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Brownsville TX
420 AM CST Sun Jan 10 2021

GMZ150-155-170-175-101830-
/O.CON.KBRO.SC.Y.0002.000000T0000Z-210110T2300Z/
/O.UPG.KBRO.GL.A.0001.210110T2300Z-210111T1200Z/
/O.NEW.KBRO.GL.W.0001.210110T2300Z-210111T1200Z/
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
420 AM CST Sun Jan 10 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM CST
MONDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and seas 7 to 10 feet expected. For the 
  Small Craft Advisory, southeast winds 20 to 25 kt with gusts 
  up to 30 kt and seas 5 to 8 feet.

* WHERE...Coastal waters from Port Mansfield to the Rio Grande 
  out 20 nm, Coastal waters from Baffin Bay to Port Mansfield 
  out 20 nm, Waters from Port Mansfield to the Rio Grande 
  extending from 20 to 60 nm and Waters from Baffin Bay to Port 
  Mansfield extending from 20 to 60 nm.

* WHEN...For the Gale Warning, from 5 PM this afternoon to 6 AM 
  CST Monday. For the Small Craft Advisory, until 5 PM CST this 
  afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

GMZ130-132-135-101830-
/O.EXB.KBRO.SC.Y.0002.000000T0000Z-210111T1200Z/
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
420 AM CST Sun Jan 10 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 20 kt
  this morning becoming northwest 20 to 25 kt this afternoon and
  evening with a few gusts near gale force.

* WHERE...Laguna Madre from the Port of Brownsville to the 
  Arroyo Colorado, Laguna Madre from the Arroyo Colorado To 5 NM 
  north of Port Mansfield TX and Laguna Madre from 5 nm north of 
  Port Mansfield to Baffin Bay TX.

* WHEN...Until 6 AM CST Monday.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this gale watch went out at Jan 9, 5:28 AM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Jan 9, 5:28 AM CST, 5 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
528 AM CST Sat Jan 9 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR stratus layer has moved over the region prior to
sunrise. The approach of an upper level disturbance and increasing
Gulf moisture will allow for a lowering and thickening clouds this
afternoon with some potential for MVFR ceilings. Light rain with
some drizzle may develop this afternoon but more likely tonight
with a continuing falling of ceilings. IFR conditions are
forecast for after midnight and for much of Sunday. Light
northerly winds early turn northeast to east through the day.

&&

.PREV DISCUSSION... /issued 354 AM CST Sat Jan 9 2021/

SHORT TERM (Today through Sunday): As advertised a quick change
from full sunshine the last several days to virtually no sun and
an excellent chance for some needed rainfall for the weekend as a
significant storm system develops over South Texas the western
Gulf of Mexico. A lead shortwave trough crossing Baja California
and NC Mexico initiates an increasing in low level clouds today.
Current 08Z IR satellite shows clouds already advancing across the
Upper and Mid RGV and will likely overspread the entire CWA by
sunrise. Isentropic upglide strengthens through the day and
tonight with condensation deficits narrowing and low level
moisture deepening. A light stratiform rain develops through the
afternoon with some probable patches of drizzle and fog by late
afternoon and this evening. Temperatures today will have a tough
climbing with the thickening overcast and may have a tough time
climbing into the 60s, especially out west. A bit more marine
influence across the east may push temperature into the mid 60s.
If the rain becomes more widespread earlier then temperatures
likely to be cooler then current forecast.

Main mid-upper low pressure trough approaches West Texas tonight
initiating cyclogenesis over NE Mexico. The closed 500mb low/trough
advances across Texas Sunday withe the surface low strengthening
over just off the Texas coast. Model suggest a sure bet for rain
across all areas of Deep South Texas tonight and Sunday. Rainfall
amounts as much as an inch or more across eastern coastal counties
is possible with some embedded showers and isolated thunderstorms as
warm advection (30kts SE flow) increases ahead of the surface low.
Rain chances tapper off west to east late afternoon depending on how
fast the surface low tracks east. Temperatures are a wild card with
models suggesting cooler temperatures in wake of the surface low and
associated cold front which keeps western counties in the 50s.
Eastern areas may initially warm up early Sunday and may approach 70
in Brownsville before falling as the front pushes offshore later in
the afternoon.

LONG TERM (Sunday Night through Friday): A 500 mb low over central
Texas Sunday night will move eastward into Arkansas on Monday.
The strong cold front surges through deep south Texas by Sunday
evening as the surface low moves northeast across the northwest
Gulf of Mexico Sunday night. Moderate to breezy north winds and
colder temperatures arrive Sunday evening in the wake of the
front. Low temperatures are expected to fall into the mid 30s
across the northern ranchlands to the low 40s across the Rio
Grande Valley Sunday night. Brisk north to northwest winds
combined with colder temperatures will produce wind chill
temperatures late Sunday night into early Monday morning in the
upper 20s to low 30s.

Monday will be much cooler with highs in the mid to upper 50s with a
mix of sun and clouds. Light winds and mostly clear skies should
allow low temperatures to fall Monday night into the low 30s across
the ranchlands to the upper 30s to low 40s in the Rio Grande Valley.
However, model guidance is indicating some lingering cloud cover,
especially across the southern portions of the CWA Monday night.
This may kept lows a little warmer than forecast. Otherwise, A
Freeze Watch may be needed Monday night across northern portions of
the CWA as temperatures may still fall to around freezing for a
short time. The next mid-level low moves eastward over Texas on
Tuesday. At the surface, high pressure settles across the region
with light north winds with remaining well below normal.
Temperatures gradually warm by late week as surface high pressure
slides eastward and southeast flow returns. A weak cold front
arrives late Friday with slightly cooler temperatures.

MARINE (Today through Sunday): Fair marine conditions for the
lower Texas coast through morning with a steady increase in
easterly winds to moderate levels with the approach of an upper
level disturbances this afternoon. Marine conditions gradually
deteriorate tonight as a surface low develops over NE Mexico.
Small Craft Advisories are likely for the Gulf waters after
midnight. Hazardous conditions are forecast for Sunday as the
surface low strengthens over South Texas and eventually moves off
the Lower Texas coast over the Western Gulf. Increasing south
winds Sunday morning turn northwest and strengthen further late
Sunday. Seas will be building tonight through Sunday. Rain chances
increase tonight and Sunday with some isolated thunderstorms.

Sunday Night through Wednesday Night...Ongoing hazardous marine
conditions will continue across the coastal waters Sunday night as a
surge of strong to very strong northerly winds and high seas will
develop with the passage of the cold front. A Gale Warning may be
needed for the Gulf waters Sunday night for a brief period of gale-
force winds. Otherwise, Small Craft Advisories will continue for all
of the lower Texas coastal waters into Monday as the pressure
gradient remains strong across the western Gulf. Conditions
gradually improve Monday night into Tuesday with winds decreasing
and seas subsiding as high pressure builds into the region. Light
winds and low seas are expected Tuesday night into Wednesday night
as high pressure settles across the western Gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  61  68  40 /  20  80  80  30
BROWNSVILLE          65  61  69  41 /  20  80  80  30
HARLINGEN            64  60  68  39 /  20  80  80  20
MCALLEN              62  58  64  40 /  30  80  80  10
RIO GRANDE CITY      58  55  61  39 /  40  80  70  10
SOUTH PADRE ISLAND   65  63  68  46 /  20  80  90  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/Aviation/Short term
63-KC/long term
Hazardous weather outlook, Jan 9, 3:58 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
358 AM CST Sat Jan 9 2021

TXZ248>257-351-353-101000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
358 AM CST Sat Jan 9 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Rip current risks increases to moderate late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rip Current risk will be elevated Sunday through Tuesday all along
the Lower Texas coastal beaches.

Temperatures may approach and dip below freezing for a few hours
Monday night and early Tuesday across portions of Kenedy, Brooks,
Jim Hogg and Zapata counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-101000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
358 AM CST Sat Jan 9 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories may be needed for the Gulf waters after
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories are likely for the Laguna Madre Sunday
through Monday morning. Small craft advisories will be necessary
for the Gulf waters Sunday through Monday. Brief Gale conditions
may develop Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:02 AM CSTSmall Craft AdvisoryBRO46 hr

Nearby

Gale Watches in Texas, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.